Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 201, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 26, 2008, 10:16 PM CDT for Barnes County, Cass County, North Dakota. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2008, 10:16 PM CDT (03:16 UTC)
- Expired
- Aug 26, 2008, 11:01 PM CDT
- In force
- 45 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Barnes County, ND, Cass County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 71 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 10:18 PM CDT | HAIL 0.75 | 3 Sw Valley City, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -325 J/kg
- Mixed-layer LCL
- 1775 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -45 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFGF 270316
SVRFGF
NDC003-017-270415-
/O.NEW.KFGF.SV.W.0201.080827T0316Z-080827T0415Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1016 PM CDT TUE AUG 26 2008
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BARNES COUNTY IN SOUTHEAST NORTH DAKOTA...
THIS INCLUDES THE CITY OF VALLEY CITY...
NORTHWESTERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA...
* UNTIL 1115 PM CDT
* AT 1010 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
DAMAGING WIND GUSTS TO 60 MPH. THE STORM WAS LOCATED 6 MILES
SOUTHWEST OF VALLEY CITY...MOVING TO THE NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
VALLEY CITY AT 1020 PM CDT...
7 MILES NORTHWEST OF ORISKA AT 1030 PM CDT...
8 MILES SOUTHEAST OF PILLSBURY AT 1045 PM CDT...
PAGE AT 1055 PM CDT...
INTERSTATE 94 BETWEEN MILE MARKER 287 AROUND 1015 PM CDT...
AND MILE MARKER 295 AROUND 1020 PM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4723 9807 4723 9749 4679 9747 4677 9810
4691 9827
TIME...MOT...LOC 0314Z 230DEG 38KT 4691 9807
$$
HOPKINS3 follow-up statements
000
WWUS53 KFGF 270333
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1033 PM CDT TUE AUG 26 2008
NDC003-017-270415-
/O.CON.KFGF.SV.W.0201.000000T0000Z-080827T0415Z/
BARNES ND-CASS ND-
1033 PM CDT TUE AUG 26 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTHWESTERN CASS AND NORTHEASTERN BARNES COUNTIES IN SOUTHEAST
NORTH DAKOTA...
AT 1028 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 7 MILES
NORTHWEST OF ORISKA...OR 7 MILES NORTHEAST OF VALLEY CITY...MOVING TO
THE NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE ABOUT...
8 MILES SOUTHEAST OF PILLSBURY BY 1045 PM CDT...
PAGE BY 1055 PM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4694 9794 4704 9809 4723 9807 4723 9749
4679 9747
TIME...MOT...LOC 0333Z 230DEG 38KT 4704 9784
$$
HOPKINS000 WWUS53 KFGF 270354 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1054 PM CDT TUE AUG 26 2008 NDC003-017-270415- /O.CON.KFGF.SV.W.0201.000000T0000Z-080827T0415Z/ BARNES ND-CASS ND- 1054 PM CDT TUE AUG 26 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR NORTHWESTERN CASS AND NORTHEASTERN BARNES COUNTIES IN SOUTHEAST NORTH DAKOTA... AT 1052 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 5 MILES NORTHWEST OF AYR...OR 23 MILES NORTHEAST OF VALLEY CITY...MOVING TO THE NORTHEAST AT 32 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PAGE BY 1100 PM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4689 9748 4703 9782 4723 9782 4723 9749 TIME...MOT...LOC 0354Z 203DEG 27KT 4710 9757 $$ HOPKINS
000 WWUS53 KFGF 270401 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1101 PM CDT TUE AUG 26 2008 NDC003-017-270411- /O.CAN.KFGF.SV.W.0201.000000T0000Z-080827T0415Z/ BARNES ND-CASS ND- 1101 PM CDT TUE AUG 26 2008 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CASS AND NORTHEASTERN BARNES COUNTIES IN SOUTHEAST NORTH DAKOTA IS CANCELLED... AT 1056 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM LOCATED 3 MILES SOUTH OF PAGE...OR 25 MILES NORTHEAST OF VALLEY CITY...MOVING TO THE NORTHEAST AT 31 MPH. THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE SO THE WARNING HAS BEEN CANCELLED. LAT...LON 4689 9748 4703 9782 4723 9782 4723 9749 TIME...MOT...LOC 0401Z 203DEG 27KT 4715 9754 $$ HOPKINS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 9:33 PM CDT, 43 minutes earlier.
Area forecast discussion, Aug 26, 9:33 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 933 PM CDT TUE AUG 26 2008 .DISCUSSION... AS OF 0230Z...COLD FRONT HAS PUSHED THROUGH DEVILS LAKE...AND ITS NORTHERN PORTION IS MOVING INTO NORTHEASTERN NORTH DAKOTA...AN AREA THE RUC SHOWS WITH MDT MID LEVEL LAPSE RATES. THIS AREA STILL SHOWS SOME WEAK CAPES BUT CAPPED. THUS EXPECT THIS WEAK CONVECTIVE ACTIVITY TO CONTINUE ALONG THE FRONT BUT DO NOT EXPECT TO SEE ANY SEVERE...ALTHOUGH AN ISOLATED EVENT CANNOT BE RULED COMPLETELY OUT. WILL DO A SECOND UPDATE TO REFLECT CURRENT SKY CONDITIONS AND SLIGHTLY TWEAKED POP GRIDS. ALSO USED A BLEND OF PREV FCST...00Z NAM AND 00Z RUC TO ADJUST WINDS FOR TIMING OF FRONT. DROPPED MIN TEMPS IN THE DVL LAKE REGION A DEG OR TWO AS WELL. && .AVIATION... COLD FRONT WILL CONTINUE ITS JOURNEY THROUGH NERN ND AND NWRN MN...GENERATING SHOWERS AND THUNDERSTORMS ALONG ITS LEADING EDGE. ALSO CAN EXPECT SOME POST-FRONTAL DEVELOPMENT...BUT NOTHING SEVERE. DO NOT SEE MUCH OF A THREAT FOR PREV FCST...BORDERLINE MVFR CONDS TOMORROW MORNING THUS BUMPED UP WED AM CIGS TO AROUND 4K AND SCATTERED THEM OUT BY LATE MORNING. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SPEICHER
Hazardous weather outlook, Aug 26, 8:01 PM CDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 801 PM CDT TUE AUG 26 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-280115- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 801 PM CDT TUE AUG 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TONIGHT A SLIGHT CHANCE OF SEVERE WEATHER WILL EXIST FOR THE DEVILS LAKE BASIN AND VALLEY CITY AREAS THIS EVENING. STRONG WINDS AND SEVERE HAIL ARE POSSIBLE IN THIS AREA. DURING OVERNIGHT HOURS....GENERAL THUNDERSTORMS ARE EXPECTED TO PROGRESS EASTWARD ACROSS THE RED RIVER VALLEY INTO NORTHWESTERN MINNESOTA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SLIGHT CHANCE OF THUNDERSTORMS WILL EXIST THURSDAY ACROSS THE AREA. ANOTHER CHANCE OF THUNDERSTORMS WILL EXIST SUNDAY NIGHT INTO LABOR DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING. SPEICHER
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 12:21 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Richland | 42 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.